Dubai, United Arab Emirates (CNN) — Two advisory committees to the US Food and Drug Administration (FDA) voted unanimously to recommend the provision of a drug called “naloxone” in the form of a nasal spray, which is used as an antidote for opioid overdose without the need for a prescription.
If the FDA approves this recommendation, naloxone could soon be sold over the counter in pharmacies, making it available at grocery stores, supermarkets and gas stations nationwide.
The development comes at a time when opioid overdoses are at a record high, with a rise of more than 15% in one year.
And deaths attributed to opioids rose from about 70,000 in 2020 to 80,800 in 2021, according to the US Centers for Disease Control and Control (CDC).
But what exactly is naloxone? How does it work to save lives from opioid overdose?
CNN medical analyst Dr. Lena Wen, an emergency physician and visiting professor of health policy and management at the Milken Institute School of Public Health at George Washington University, answers some questions about this inhaler.
Wayne also serves as chair of the advisory board for Behavioral Health Group, a network of outpatient opioid treatment centers across the United States.
Question: How is naloxone saved from an opioid overdose?
Dr. Lena Wayne: Naloxone is a drug that quickly reverses the effect of an opioid overdose.
It is an opioid antagonist, which means that it binds to opioid receptors in the brain, reversing and blocking the effects of opioids.
Someone who has taken too much opioids can pass out and stop breathing.
This is fatal, and a person can die within minutes after they stop breathing.
Question: “What are the different forms of naloxone?” Is it effective against illegal drugs such as heroin, fentanyl, and prescription drugs?
Dr. Lena Wayne: Naloxone comes in two main forms.
There is a version in the form of a nasal spray, with one manufacturer naming their product “Narcan Nasal Spray”.
This version is sprayed into the nostril, like some allergy medications.
Naloxone also comes in liquid form.
This version can be injected either intravenously or intramuscularly, usually as an injection through the thigh muscle in the leg.
Nasal sprays, and their intravenous and intramuscular versions, work very well, and they all work against different versions of opioids.
This includes not only heroin and fentanyl, but also common opioid drugs such as oxycodone, hydrocodone, codeine, and morphine.
It is important to note that a single dose may not suffice, depending on how effective the opioid was and the amount of opioid taken.
Question: How do you know if someone has overdosed, and how can bystanders give the antidote?
Dr. Lena Wayne: Signs of an overdose include not being able to wake up, breathing slowly or not at all, fingernails and lips turning blue or purple, and the skin becoming pale and moist to the touch.
A person can overdose by using too much of an opioid, or by mistake.
If someone has taken an overdose, you or someone with you should call 911 immediately.
At the same time, give the person naloxone.
Naloxone reverses the effects of an overdose for up to about 90 minutes, but opioids can stay in the body for much longer, so it is still important that a person receive medical attention after receiving the drug.
If you have a nasal spray, insert the tip of the device into your nostril and press. Another spray may be given into the other nostril within two to three minutes if the patient remains unresponsive, and another spray within two to three minutes until the patient responds, or emergency assistance arrives.
Question: Is it safe to use naloxone? What if you’re not sure someone took an opioid overdose?
Dr. Lena Wayne: Yes, naloxone is very safe.
And if someone is not taking opioids, but is not responding because they drank too much alcohol or had a stroke, for example, naloxone will have no negative effect on them.
Question: What more needs to be done to reduce overdose deaths?
Dr. Lena Wen: Getting access to naloxone is an important step. A person who overdoses will not have a chance for a better tomorrow if he dies today.
In the long term, a person with an opioid use disorder needs to receive treatment with a combination of medication and psychosocial support.
Much more needs to be done to expand access to treatment, as well as to reduce the availability of illegally manufactured drugs, such as fentanyl, that are exacerbating the overdose crisis.
The post It is used when taking opioid overdoses.. What is naloxone nasal spray? How can it be a life saver? appeared first on Gatto Presss.